Send to

Choose Destination
See comment in PubMed Commons below
Am J Ther. 2012 Mar;19(2):e90-4. doi: 10.1097/MJT.0b013e3181e4ddb2.

Acute hypotensive transfusion reaction with concomitant use of angiotensin-converting enzyme inhibitors: a case report and review of the literature.

Author information

  • 1Department of Medicine, Cooper University Hospital, UMDNJ-Robert Wood Johnson Medical School, Camden, NJ, USA.


Hypotension can be a manifestation of transfusion reactions, including acute hemolysis, bacterial contamination, transfusion-related acute lung injury, and anaphylaxis. In addition to hypotension, these reactions usually present with other characteristic symptoms and signs. In rare cases, hypotension is the only manifestation of a transfusion reaction. This reaction, characterized by early and abrupt onset of hypotension that resolves quickly once the transfusion is stopped, is referred to as acute hypotensive transfusion reaction (AHTR). We report a case of AHTR observed in a patient on angiotensin-converting enzyme inhibitor therapy. The Naranjo adverse drug reaction probability scale score indicated that the association between angiotensin-converting enzyme inhibitor therapy and AHTR was probable. If a patient on angiotensin-converting enzyme inhibitor therapy develops AHTR, it is important to recognize the need to switch to another class of antihypertensive medication, at least while the patient continues to require transfusion.

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

How to join PubMed Commons

    Supplemental Content

    Loading ...
    Support Center